Alert archive / Pennsylvania / Winter Storm Watches in 2011
Winter Storm Watch 5, NWS State College, PA
NWS State College, PA issued this winter storm watch at Mar 5, 2011, 11:19 AM EST for 6 counties in Pennsylvania. It took effect at Mar 6, 2011, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 5, 2011, 11:19 AM EST (16:19 UTC)
- In effect from
- Mar 6, 2011, 7:00 AM EST
- Expired
- Mar 6, 2011, 4:51 AM EST
- In force
- Issued by
- NWS State College, PA
Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Mar 5, 7:03 AM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 5, 7:03 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 703 AM EST SAT MAR 5 2011 .SYNOPSIS... A SLOW-MOVING STORM WILL PLOD THROUGH PENNSYLVANIA THIS WEEKEND AND BRING MODERATE TO HEAVY RAIN. THE RAIN WILL TURN TO SNOW OVER THE MOUNTAINS ON SUNDAY...AND COULD BE HEAVY IN THE NORTHERN TIER. COOLER AND DRIER CONDITIONS WILL FOLLOW FOR MONDAY AND TUESDAY...AS COLD CANADIAN HIGH PRESSURE BUILDS SOUTHWARD FROM QUEBEC. ANOTHER RAIN STORM IS POSSIBLE FOR LATE WEDNESDAY INTO THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... PRECIP REMAINS CONFINED TO ANOMALOUS H85 MSTR FLUX AXIS..AHEAD OF EVOLVING UPPER TROUGH AND STRONG SLOW-MOVG THERMAL BOUNDARY. THIS BOUNDARY EXTENDS ALL THE WAY FROM SRN ONTARIO SWWD THROUGH THE LWR GRT LKS/OH/MS VLY INTO SRN TX..WITH PRECEDING SSWLY LL JET DRAWING DEEP PLUME OF RICH PWS NWD PER STLT DERIVED TPW IMAGERY. MOIST LL ESELY UPSLOPE FLOW NORTH OF WARM FNT HAS LEAD TO THE DEVELOPMENT OF STRATUS DECK FROM THE LWR SUSQ VLY ENEWD TO THE POCONOS..WITH LATEST IR STLT IMAGERY SHOWING EXPANSION OF THE LOW CLOUDS INTO THE CENTRAL MTNS. TEMPS ARE HOLDING STEADY IN THE UPPER 30S AND MAY EVEN RISE A FEW DEGS TWD DAYBREAK ESP IN THE WEST. MDL GUIDANCE SUGGESTS AREAS SOUTH OF I-80 WILL BREAK INTO THE WARM SECTOR THIS AFTN WHICH SHOULD ALLOW TEMPS TO SOAR INTO THE MID TO UPPER 50S. THE LEAD FRONTAL WAVE CURRENTLY OVR NE INDIANA WILL PULL NEWD INTO SRN ONTARIO THIS AFTN WITH LGT TO MOD RAINS EXPECTED TO CONTINUE MAINLY OVER THE FAR N/W SXNS..WITH AREAS E OF THE ALLEGHENY FRONT SEEING LITTLE TO NO QPF THRU 06/00Z. MDLS SHOW ADDITIONAL SFC FNTL WAVE DEVELOPMENT ALONG THE SRN PORTION OF THE BOUNDARY AS IT REACHES THE APPALACHIAN SPINE TONIGHT. WITH A HIGH AMPLITUDE RIDGE OVER THE WESTERN ATLANTIC IN PLACE TO PERHAPS SERVE AS A BLOCK TO FORWARD PROGRESSION OF THE DEVELOPING LOW..I GENERALLY LEANED AWAY FROM THE FASTER FORWARD MOTION OF THE 00Z GFS IN FAVOR OF AN 03Z SREF MEAN/00Z ECMWF BLEND. IT SHOULD BE NOTED THAT THE 06Z GFS IS TRENDING SLOWER WITH THE WAVE. EXPECT THE STEADIER RAINS TO HOLD OFF UNTIL LATE TONIGHT OVER CENTRAL AND ERN PA. 24HR PRECIP TOTALS ENDING 12Z SUNDAY SHOULD AVERAGE BETWEEN 0.75-1.50" ACRS THE ALLEGHENY BASINS WITH LESSER 0.25-0.50" AMTS FARTHER E IN THE WEST BRANCH/JUNIATA AND SUSQ BASINS..WHICH IS GENERALLY IN LINE WITH GEFS/SREF ENS MEAN QPFS. CANNOT RULE OUT SOME HIER TOTALS GIVEN SLOW MVMT OF THE BNDRY AND POTENTIAL FOR TRAINING AS FLOW BECOMES NEARLY PARALLEL TO THE FNTL ZONE. && .SHORT TERM /SUNDAY THROUGH MONDAY/... RAIN WILL BE IN PROGRESS AS WE START THE PERIOD. THE FRONT WILL BE INTO THE NWRN COS BY 12Z SUN. TEMPS THEN FALL THROUGHOUT THE DAY FOR THE NW. FORECAST DETAILS ARE A BIT BETTER DEFINED TONIGHT...BUT THE NUMERICAL GUIDANCE STILL DIFFER FROM EACH OTHER IN IMPORTANT DETAILS. NAM IS WARMER AND MORE-AMPLIFIED...THE GFS IS STILL A LITTLE FASTER THAN OTHER GUIDANCE. BUT...IN GENERAL...THE CONSENSUS ON QPF AMOUNTS IS TIGHT WHEN LOOKING AT THE LATEST SREF PLUMES. WILL CONTINUE TO FOLLOW THE SLOWER GUID IN TIMING...DUE TO THE DEEP PLUME OF MOISTURE DRAWN POLEWARD AND DECENT AMPLIFICATION OF THE UPPER FLOW AND A SLIGHT TILTING TO THE UPPER TROUGH. THE PIVOT POINT FOR THE TROUGH IS JUST TO THE NW AND BEST DYNAMICS PASS RIGHT OVERHEAD. THE EXPECTATION IS THAT THE 7H FLOW DOES CLOSE OFF...WHILE THE 5H FLOW STAYS OPEN WITH A SHARP SHORT WAVE TROUGH. THE 7H LOW PASSES OVERHEAD LATE SUNDAY AFTERNOON OR EVENING. THE COLD AIR INITIALLY UNDERCUTS THE WARM CONVEYOR BELT...THEN THE COLUMN COOLS PRETTY MUCH UNIFORMLY. THIS COULD LEAD TO A BRIEF PERIOD OF FREEZING RAIN OF SLEET BEFORE THE CHANGE TO ALL SNOW. SINCE THIS IS A 3RD PD EVENT...WILL ALLOW FOR MORE TIME TO DISCERN THE NECESSITY FOR AN ADVY FOR ANY ZR. HOWEVER...WILL MENTION THE CHC OF ZR IN THE GRIDS/ZFP BUT NOT PLACE ANY ACCUMS DUE TO THE UNCERTAINTY OF IT OCCURRING. THE MORE- CERTAIN PART OF THE FORECAST IS THAT THE HEAVY RAIN TURNS OVER TO SNOW FOR THE NORTHWESTERN HALF OF THE REGION. AT THIS POINT...THE SNOW ALSO APPEARS TO BE ADVISORY-WORTHY BUT MORE TIME WILL HELP TO PIN THIS DOWN. WHILE THE TEMPS DO NOT DROP TOO QUICKLY...IT SHOULD BE COLD ENOUGH LATE SUN MORNING FOR ACCUMS TO START IN THE NW. THE ACCUMS IN THE NORTHERN TIER OF COS WOULD BE 2-3 INCHES BY NIGHTFALL...WITH 3-6 POSSIBLE OVER THE NORTH-CENTRAL COS BY MIDNIGHT SUNDAY NIGHT. CLOUDS COULD CLEAR OUT QUICKLY WITH THE DRY AIR SINKING DOWN AS THE UPPER FEATURES MOVES TO THE NE...BUT WILL KEEP MORE CLOUDS ALONG THE NY BORDER AND IN THE LAURELS DUE TO UPSLOPE FLOW AND NNW FLOW EXPECTED TO BRING MOISTURE DOWN FROM LAKE ONTARIO LATE SUN NIGHT AND MONDAY MORNING. HOWEVER...THE REST OF THE REGION SHOULD CLEAR OUT. IT WILL NOT GET THAT WINDY POST-FRONT WITH THE LOW NOT DEEPENING BUT A FEW MB AS IT GOES INTO NEW ENGLAND. MONDAY LOOKS COLDER THAN RECENT DAYS...WITH MAINLY CLEAR SKIES AND 8H TEMPS AROUND -5C. EXPECT HIGHS TO BE 5-10F BELOW NORMALS...ESP IN THE N WHERE NEW SNOW COVER AND COLDER TEMPS ALOFT SHOULD HOLD TEMPS AOB FZG. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... STILL LOOKING AT DRY AND COLDER CONDITIONS FOR LATER MONDAY INTO TUE...AS COLD CANADIAN HIGH PRESSURE BUILDS SOUTHWARD FROM QUEBEC ON TUE. ANOTHER STORM IS FCST TO TRACK TO THE NW OF PA ON NEXT THU... WITH MORE RAIN. BULK OF THIS RAIN WOULD BE LIKELY ON THU. LIKE THIS WEEKEND EVENT...A WEAK WAVE MAY FORM ON THE FRONT. THUS LEFT SOME CHC IN FOR THU NIGHT INTO FRIDAY. FOR FRIDAY NIGHT...WENT WITH DRY CONDITIONS. STILL SOME SPREAD IN THE MODELS. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... LGT RAIN CONTINUES ACROSS NW PA IN ASSOCIATION WITH DEEP MSTR PLUME AND STRONG LL JET..INTERSECTING A WARM FRONT EXTENDING EWD FROM WEAK LOW OVR NE INDIANA. LATEST RADAR SHOWS SOME LGT RAIN DEVELOPING OVER NCENTRAL PA WHICH MAY IMPACT UNV/IPT TERMINALS FOR A FEW HOURS THIS MORNING. MDLS INDICATE LGT RAIN WILL CONTINUE TDY ACRS NW PA WHILE OTHER SITES STAY MAINLY DRY. PERSISTENT MOIST UPSLOPE/ESE FLOW OFF THE ATLANTIC INTO EASTERN PA AIRFIELDS HAS LEAD TO MVFR TO LIFR STRATUS DECK AND OCNL -DZ/BR AT IPT/MDT/LNS. SREF AND VSREF BOTH INDICATE THE LOW CIGS SHOULD BREAK UP AROUND MIDDAY. LATEST IR STLT DATA SHOWS THE EDGE OF THE LOW CLOUDS NEAR UNV/AOO...WHERE MVFR CONDS CANNOT BE RULED OUT EARLY THIS MORNING. LOW LVL WIND SHEAR WILL CONTINUE THROUGH THE PD WITH SSWLY LLJ 40-50KTS. A SFC WARM FRONT SHOULD LIFT NWD BY THIS AFTN..RESULTING IN RISING CIGS IN THE WARM SECTOR. DETERIORATING FLYING CONDS ARE EXPECTED FROM THIS EVENING THRU TNT...AS A STEADY LGT TO MOD RAIN AND LOW CIGS OVERSPREAD THE STATE FROM WEST TO EAST IN ADVANCE OF SLOW-MOVING FNTL SYS. A WAVE OF LOW PRESSURE WILL FORM ALONG THE BOUNDARY OVR THE CENTRAL APPLCHNS AND LIFT NWD INTO SE PA BY 07/00Z. COLDER AIR DIRECTED INTO THE AREA FROM THE N BEHIND FROPA AND GUSTY NLY WNDS WILL CHANGE RAIN TO SN/FZRA FROM NW-SE DURING THE DAY SUNDAY. OUTLOOK... SUN...WIDESPREAD RAIN/LOW CIGS. RAIN CHANGING TO SN/FZRA NW-SE. MON...MVFR CIGS NORTH/WEST..BCMG VFR. MAINLY VFR ELSEWHERE. TUE...NO SIG WX EXPECTED. WED...RAIN POSS LATE...ESP WEST. && .HYDROLOGY... HEAVIEST/STEADIEST RAIN HOLDS OFF EVEN LONGER THAN EXPECTED YESTERDAY DUE TO THE ANTICIPATION OF A STRONGER SHORT WAVE...SLOWING THINGS DOWN A BIT. THIS SHOULD ALSO ALLOW MORE WARM/MOIST GULF INFLOW AND WILL NUDGE THE QPF JUST A SHADE HIGHER...BUT STILL GENERALLY 1-2 INCHES. PLACEMENT OF THE HIGHEST VALUES IS STILL NOT VERY WELL- AGREED UPON BY THE NUMERICAL GUIDANCE. SO...WILL NOT GET INTO MAKING THAT DETAILED OF A CALL. THE WIDESPREAD AND EVEN NATURE TO THE RAIN IS EXPECTED TO CAUSE NEARLY-UNIFORM MINOR FLOODING PROBLEMS. HOWEVER...THE TIMING CHANGE /SLOWER/ OF THE RAIN HAS PROMPTED A TWEAK OF THE FLOOD WATCH TIMING TO A LITTLE LATER AS WELL. HAVE ALSO ADDED THE LOWER SUSQ AND SCHUYLKILL COS INTO THE WATCH...AS QPF IS SIMILAR THERE AND STREAM FLOWS JUST A BIT HIGHER THAN THEY WERE IN MID/LATE FEB. THE ONLY SNOW LEFT IS IN THE NRN TIER...BUT CORE SAMPLES AND MODELED SNOW PACK NUMBERS FROM NOAA/S NOHRSC PUT LIQUID HELD IN THE SNOWPACK THERE BETWEEN AN INCH AND 4 INCHES. WHILE THE RAIN THIS WEEKEND MAY ALSO GET SOAKED UP BY THE SNOW THERE...HAVE TO EXPECT THAT MORE WILL MELT OUT - BUT THAT SHOULD HALT DURING THE DAY SUNDAY AS THE TEMPS DROP BELOW FZG. OVERALL...EXPECT THAT THERE WILL BE MINOR FLOODING OF SMALL STREAMS AND SOME OF THE SMALL RIVERS/BIG CREEKS WILL EXCEED CAUTION STAGES AND A COUPLE COULD REACH THEIR RESPECTIVE FLOOD STAGE/S/. && .CTP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 6 PM EST THIS EVENING THROUGH SUNDAY EVENING FOR PAZ019-025>028-034-035-037-041-042-045-046-049>053. FLOOD WATCH FROM NOON EST TODAY THROUGH SUNDAY AFTERNOON FOR PAZ004>006-010>012-017-018-024-033. FLOOD WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT FOR PAZ036-056>059-063>066. && SYNOPSIS...DANGELO NEAR TERM...STEINBUGL SHORT TERM...DANGELO LONG TERM...MARTIN AVIATION...STEINBUGL HYDROLOGY...STEINBUGL
Hazardous weather outlook, Mar 5, 3:38 AM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 338 AM EST SAT MAR 5 2011 PAZ019-025>028-034-035-037-041-042-045-046-049>053-060845- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING- UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 338 AM EST SAT MAR 5 2011 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. A MODERATE SNOWFALL IS EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT OVER NORTHERN PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017-018-024-033-060845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET- 338 AM EST SAT MAR 5 2011 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. A MODERATE SNOWFALL IS EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT OVER NORTHERN PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-056>059-063>066-060845- FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 338 AM EST SAT MAR 5 2011 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 11:46 AM EST | River Flood Warning | CTP | Clinton | 23 hr |
Nearby
Winter Storm Watches in Pennsylvania, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.